Oregon, 2009

Wildfire in Oregon, September 21 to 28, 2009

September 21 to 28, 2009 · NWS MFR · 1 event in 1 county or zone

Two wildfires developed in southern Jackson county on 09/21/09. The first was the Siskiyou fire, which developed south of Ashland in the morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Two wildfires developed in southern Jackson county on 09/21/09. The first was the Siskiyou fire, which developed south of Ashland in the morning. In the afternoon, the Deer Ridge fire started on the east edge of Medford. Both fires were human caused and both spread quickly due to Red Flag Warning conditions. 500 homes, businesses, and other structures were threatened at some point. The Siskiyou fire burned 190 acres, one vacant house, several outbuildings and a pickup. It was contained later in the week. The Deer Ridge fire burned 633 acres with no structures lost. Total fire fighting costs were estimated at 2.3 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 21, 7:53 AM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 21, 7:53 AM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
853 AM PDT MON SEP 21 2009

.DISCUSSION...OUR REGION IS PRESENTLY DOMINATED BY A STRONG
THERMAL TROUGH WHOSE AXIS IS WELL OFF SHORE AND A VERY STRONG
UPPER LEVEL RIDGE. THIS PATTERN BRINGS CLEAR AND HOT CONDITIONS
WITH VERY DRY EAST WINDS JUST ABOVE THE VALLEYS. HIGH TEMPERATURES
THE NEXT FEW DAYS WILL BE NEAR RECORD AND ABOUT 20 DEGREES ABOVE
NORMAL.

TONIGHT THE THERMAL TROUGH WEAKENS AND SHIFTS INLAND TUESDAY
MAKING FOR THE HOTTEST DAY EXCEPTING THE COAST THIS WEEK.
WEDNESDAY WILL BE ONLY A FEW DEGREES COOLER THAN TUESDAY AS THE
UPPER RIDGE SHIFTS FAR INTO THE INTERMOUNTAIN REGION.

THURSDAY MORNING A WEAK COLD FRONT ARRIVES AT THE COAST PUSHING
INLAND DURING THE DAY AND COOLING TEMPS ABOUT 10 DEGREES.

FRIDAY WEAK OFF SHORE FLOW DEVELOPS AND THE UPPER RIDGE REBOUNDS
A BIT WARMING TEMPS A FEW DEGREES. LITTLE CHANGE IN THE WARM DRY
AND CLEAR PATTERN THEN THROUGH THE WEEKEND AS THE FLATTENED UPPER
RIDGE SHIFTS EAST.

&&

.AVIATION...CLEAR SKIES ARE EXPECTED FOR THE NEXT 24 HOURS UNDER
STRONG HIGH PRESSURE ALOFT AND LOW LEVEL OFF SHORE FLOW ACROSS
THE REGION.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 AM PDT TUESDAY FOR
ORZ617-ORZ620-ORZ621-ORZ622-ORZ623.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

11
Hazardous weather outlook, Sep 21, 5:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PDT MON SEP 21 2009

ORZ617-620>623-221300-
UMPQUA NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
630 AM PDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH MIDNIGHT...SEE FIRE
WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT THROUGH 11AM TUESDAY...SEE FIRE
WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ280-221300-
WESTERN KLAMATH NATIONAL FOREST-
630 AM PDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT...SEE
FIRE WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT THROUGH 11AM TUESDAY...SEE FIRE
WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson County

When
September 21, 9:00 AM PST to September 28, 12:00 AM PST
Where
Jackson County forecast zone
Reported by
Newspaper
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Two wildfires developed in southern Jackson county on 09/21/09. The first was the Siskiyou fire, which developed south of Ashland in the morning. In the afternoon, the Deer Ridge fire started on the east edge of Medford.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192203.